Papers

Drug points: Allopurinol interaction with cyclosporin

BMJ 1994; 308 doi: http://dx.doi.org/10.1136/bmj.308.6921.113c (Published 08 January 1994) Cite this as: BMJ 1994;308:113
  1. M Gorrie,
  2. M Beaman,
  3. A Nicholls,
  4. P Blackwell
  1. Drs M GORRIE, M BEAMAN, and A NICHOLLS and Miss P BACKWELL (Renal Unit, Royal Devon and Exeter Hospital, Exeter EX2 5DW) write:

    We report a potentially serious interaction between allopurinol and cyclosporin which has not previously been reported in the United Kingdom (Sandoz Pharmaceuticals,personal communication). A 27 year old woman whose renal transplant had been stable for 11 years had received maintenance doses of cyclosporin since 1990. For 18 months the lowest concentrations of cyclosporin in whole blood had been consistently around 130 ug/l with a constant dose of cyclosporin (175 mg twice daily). She was treated for gout and hyperuricaemia with allopurinol (200 mg daily); naproxen for five days to cover the introduction of allopurinol. At routine review two months later cyclosporin concentrations were 410 ug/l. Allopurinol was stopped and three weeks later cyclosporin concentrations were 160 ug/l.

    Rechallenge with allopurinol alone (200 mg daily) resulted in a rise in cyclosporin concentrations to 245 ug/l after 10 days and 339 ug/l after two months. The dose of cyclosporin was then reduced. Her usual treatment remained unchanged: ranitidine 150 mg daily, ferrous sulphate 200 mg daily, enalapril 20 mg daily, frusemide 80 mg daily, atenolol 100 mg daily, prednisolone 10 mg daily, and slow release nifedipine 10 mg twice daily.

    During this relatively short period of drug interaction her serum creatinine concentration remained unchanged, which contrasts with a previously reported case. The interaction may not be widely recognised for this reason.1 Cyclosporin nephrotoxicity may occur with long term implications unless the dose is reduced.

    References

    View Abstract